Archive

Archive for October, 2012

Cardiac Sarcoid

Review paper on cardiac sarcoid here (provided by AC)

Journal Club 10 October 2012

Paper

Clinical Efficacy of Ivabradine in Patients With Inappropriate Sinus Tachycardia

Presenter

AL

Summary

Objectives

The purpose of this study was to investigate the role of ivabradine in the treatment of symptomatic inappropriate
sinus tachycardia using a double-blind, placebo-controlled, crossover design. Background Due to its If blocking properties, ivabradine can selectively attenuate the high discharge rate from sinus node cells, causing inappropriate sinus tachycardia.

Methods

Twenty-one patients were randomized to receive placebo (n  10) or ivabradine 5 mg twice daily (n  11) for
6 weeks. After a washout period, patients crossed over for an additional 6 weeks. Each patient underwent symptom
evaluation and heart rate assessment at the start and finish of each phase. Results After taking ivabradine, patients reported elimination of 70% of symptoms (relative risk: 0.25; 95% CI: 0.18 to 0.34; p  0.001), with 47% of them experiencing complete elimination. These effects were associated with a significant reduction of heart rate at rest (from 88  11 beats/min to 76  11 beats/min, p  0.011), on standing (from 108  12 beats/min to 92  11 beats/min, p  0.0001), during 24 h (from 88  5 beats/min to 77  9 beats/min, p  0.001), and during effort (from 176  17 beats/min to 158  16 beats/min, p  0.001). Ivabradine administration was also associated with a significant increase in exercise performance.
No cardiovascular side effects were observed in any patients while taking ivabradine.

Conclusions

In this cohort, ivabradine significantly improved symptoms associated with inappropriate sinus tachycardia and completely eliminated them in approximately half of the patients. These findings suggest that ivabradine may be an important agent for improving symptoms in patients with inappropriate sinus tachycardia.

Mortality Morbidity Meeting 10 October 2012

This is merely a placeholder to document this meeting.

Categories: Uncategorized

Journal Club 3 October 2012

Article

Bleeding After Initiation of Multiple Antithrombotic Drugs, Including Triple Therapy, in Atrial Fibrillation Patients Following Myocardial Infarction and Coronary Intervention

Presenter

AC

Summary

Background

Uncertainty remains over optimal antithrombotic treatment of patients with atrial fibrillation presenting with
myocardial infarction and/or undergoing percutaneous coronary intervention. We investigated the risk and time frame
for bleeding following myocardial infarction/percutaneous coronary intervention in patients with atrial fibrillation
according to antithrombotic treatment.

Methods and Results

Patients with atrial fibrillation and admitted with myocardial infarction or for percutaneous coronary
intervention between 2000 and 2009 (11 480 subjects, mean age 75.6 years [SD 10.3], males 60.9%) were identified by
individual level linkage of nationwide registries in Denmark. Fatal or nonfatal (requiring hospitalization) bleeding was
determined according to antithrombotic treatment regimen: triple therapy (TT) with vitamin K antagonist
(VKA)aspirinclopidogrel, VKAantiplatelet, and dual antiplatelet therapy with aspirinclopidogrel. We calculated crude
incidence rates and adjusted hazard ratios by Cox regression models. Within 1 year, 728 bleeding events were recorded (6.3%); 79 were fatal (0.7%). Within 30 days, rates were 22.6, 20.3, and 14.3 bleeding events per 100 person-years for TT, VKAantiplatelet,
and dual antiplatelet therapy, respectively. Both early (within 90 days) and delayed (90–360 days) bleeding risk with TT exposure
in relation to VKAantiplatelet was increased; hazard ratio 1.47 (1.04;2.08) and 1.36 (0.95;1.95), respectively. No significant
difference in thromboembolic risk was observed for TT versus VKAantiplatelet; hazard ratio, 1.15 (0.95;1.40).

Conclusions

High risk of bleeding is immediately evident with TT after myocardial infarction/percutaneous coronary
intervention in patients with atrial fibrillation. A continually elevated risk associated with TT indicates no safe therapeutic window, and TT should only be prescribed after thorough bleeding risk assessment of patients.

Other Material

The editorial is here.